Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

August 1, 2016Greeley County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 1, 2016, 11:29 PM MDT for Greeley County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 11:29 PM MDT (05:29 UTC)
Expired
Aug 1, 2016, 11:45 PM MDT
In force
16 min
Issued by
NWS Goodland, KS

County Greeley County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1770 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1770 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS83 KGLD 020529
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT MON AUG 1 2016
 
KSZ041-020545-
GREELEY KS-
1129 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREELEY COUNTY UNTIL
1145 PM MDT...

AT 1129 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF TRIBUNE...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3854 10174 3854 10165 3844 10162 3844 10178
TIME...MOT...LOC 0529Z 002DEG 11KT 3851 10169 

$$

HUSTED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:39 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 5:39 PM MDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
539 PM MDT MON AUG 1 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 1235 PM MDT Mon Aug 1 2016

18Z Water vapor imagery/ RAP Analysis indicated broad ridging in
place across southern CONUS with short wave trough moving across
northern plains. PV analysis indicted small amplitude trough
approaching cwa along the CO and WY border.

Primary forecast concerns center around precipitation chances for
the next 24 hours followed by post frontal temps tomorrow.

Convective initiation will be the first concern for the day...as
convergence along trough axis should increase as next short wave
trough approaches. Time lagged HRRR data as well as 00z CAM
ensemble really hitting trough axis as primary focus for
convective development and for the time being that looks
reasonable. Limited shear should limit overall organization and
severe threat...but with DCAPES already approaching 1900 j/kg
strong microbursts will be a concern with even pulse storms.

Mixed signal on how long storms will persist through the night and
while LLJ forcing does not look all that impressive...hard to
ignore persistent signal in recent data. With trough passage
overhead...cant rule nocturnal storms out but am going to limit
probabilities in the overnight/early morning hours.

Cold front will sweep through the area around sunrise. Expect
temps to be 5 degrees or more cooler today. SREF temp spreads are
quite large even at this short projection...but recent optimized
blend data puts temps right in the densest cluster of members so
upper 80s low 90s seem reasonable. Do not think storms will fire
along front until late afternoon across extreme southern cwa.
Further north...expect storms to arrive in the early evening in
moist...unstable upslope flow. While 0-6km shear profiles not that
strong a lot of turning noted in the hodographs and expanding
layer to 0-8 km yields 40 to 50 kts. While not expecting a large
severe weather outbreak...think storms will be more organized on
Tuesday than tonight.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Aug 1 2016

Main forecast issue will be rainfall chances, especially toward the
end of the week. Satellite showing a somewhat amplified but
progressive flow from the Pacific through North America.

At jet level...models started out fine. At mid levels...The Gfs was
doing a little better than the Canadian/Ecmwf/Ukmet. The Sref and
Gfs were doing the best at the surface so far. The Gfs and Nam were
doing the best on the low level thermal field.

Tuesday night...Surface boundary is in near the southern portion of
the area. However the forcing/flow aloft is weak. At this time have
slight chance to low chance of rainfall with the greatest chance in
the southeast half. Due to rather moist air mass along with very
slow storm motions, locally heavy rainfall will be possible.

Wednesday/Wednesday night... Flow and forcing aloft remain very weak
through the period which will make it hard to pinpoint preferred
areas for rainfall. At this time only chose to go slight chance
during the night. Should have a decent amount of sunshine southerly
upslope winds. Temperatures will be a little warmer than what will
happen on Tuesday.

Thursday...The beginning of an active period starts here. A front
will move into the area and will be over the area during peak
heating time. A shortwave trough in moist southwest flow aloft will
move into the area as well. Therefore have kept a high chance of
rainfall in for the afternoon with the southeast half looking to
have the best chance.

Thursday night through Monday...Models in good agreement on the
general pattern depicted which an upper ridge centered somewhere to
our southeast and a mean/developing trough over the western portion
of the country. Of course some small scale differences which show up
more toward the end of the period could lead to some big differences
in what happens.

The models differ on how far west they want to bring the ridge
line/higher heights. The Gfs tends to have the stronger/further west
ridge while the Ecmwf has the lower heights. The Gfs solution would
tend to push features/moisture further north and east and not be as
active as the Ecmwf would depict.

In general it should be a rather active/wet period as the flow aloft
will be from the southwest which should continue to transport a lot
of monsoonal moisture which will be acted on by periodic shortwave
troughs. What makes the details even more complicated is a cold
front and prefrontal surface trough expected to move into the area
and became stationary over the area Thursday night into Saturday
before moving north a little. The Ecmwf tends to keep the front
further north and the Gfs further south. What could change that is
reinforcement from thunderstorm outflow.

Considering the detail differences on the large scale which could
have significant impacts along with the problematic mesoscale
affects...made no change to the extended pops and temperatures I was
given. As a result high chance to likely pops are in the forecast
through Friday night and then decrease slowly through the remainder
of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 539 PM MDT Mon Aug 1 2016

A few thunderstorms have recently developed around KMCK. A storm
over northern Hitchcock County has a chance to reach KMCK. For
now, mentioned VCTS but may need to amend if the storm approaches.
Other than the threat of evening storms at KMCK, the next item to
watch will be potential fog/stratus arriving at KMCK tomorrow
around sunrise. A few models indicate potential for fog while many
others show nothing significant. For now, included a 6SM BR group
to indicate fog potential and timing. This seems to be a rather
uncertain threat so confidence is low. Aside from these two items,
anticipate VFR conditions with primarily north winds as a surface
trough slides east through both sites this evening.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...BULLER
AVIATION...RRH
Hazardous weather outlook, Aug 1, 10:48 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT MON AUG 1 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT MON AUG 1 2016 /1148 AM CDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS WILL DEVELOP TODAY AFTER 2 PM CDT (1 PM MDT)
ALONG AND EAST OF A MCCOOK TO TRIBUNE LINE. STRONG WIND GUSTS AND
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY
STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY
EVENING ON TUESDAY. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL THE PRIMARY THREAT.

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH THE
WEEKEND...WITH THE CHANCE FOR WIDESPREAD SEVERE WEATHER LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 1, 5:34 PM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM CDT MON AUG 1 2016

NEZ080-081-020015-
RED WILLOW NE-HITCHCOCK NE-
634 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK AND
NORTHWESTERN RED WILLOW COUNTIES UNTIL 715 PM CDT...

AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF PALISADE...OR 10 MILES NORTH OF TRENTON...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HITCHCOCK AND NORTHWESTERN RED WILLOW COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4034 10069 4027 10077 4023 10096 4031 10109
      4035 10104 4035 10071
TIME...MOT...LOC 2333Z 227DEG 12KT 4032 10096

JN
Special weather statement, Aug 1, 6:39 PM MDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM CDT MON AUG 1 2016

NEZ081-020100-
RED WILLOW NE-
739 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 800 PM CDT...

AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BARTLEY...OR 15 MILES EAST OF MCCOOK...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANOLA AND BARTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4035 10020 4034 10020 4025 10019 4014 10034
      4023 10042 4035 10027
TIME...MOT...LOC 0039Z 227DEG 14KT 4024 10032

JN
Special weather statement, Aug 1, 8:26 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM CDT MON AUG 1 2016

KSZ042-020300-
WICHITA KS-
926 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL
1000 PM CDT...

AT 926 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF LEOTI...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN WICHITA
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3830 10147 3841 10149 3848 10127 3841 10120
      3833 10122
TIME...MOT...LOC 0226Z 257DEG 30KT 3838 10138

JN
Special weather statement, Aug 1, 9:07 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM CDT MON AUG 1 2016

KSZ042-020330-
WICHITA KS-
1007 PM CDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 1006 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF LEOTI...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
WICHITA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...WHICH MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3845 10134 3851 10113 3838 10113 3832 10130
TIME...MOT...LOC 0306Z 255DEG 11KT 3841 10125

JN
Special weather statement, Aug 1, 11:29 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT MON AUG 1 2016

KSZ041-020545-
GREELEY KS-
1129 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREELEY COUNTY UNTIL
1145 PM MDT...

AT 1129 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF TRIBUNE...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3854 10174 3854 10165 3844 10162 3844 10178
TIME...MOT...LOC 0529Z 002DEG 11KT 3851 10169

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:20 PM MDTSevere Thunderstorm WarningGLDWallace21 min
Aug 1, 8:26 PM MDTSpecial Weather StatementGLDWichita34 min
Aug 1, 9:07 PM MDTSpecial Weather StatementGLDWichita23 min
Aug 1, 9:10 PM MDTSevere Thunderstorm WarningGLDWichita35 min
Aug 2, 3:34 PM MDTSpecial Weather StatementGLDWichita26 min
Aug 2, 4:03 PM MDTSpecial Weather StatementGLDWichita27 min
Aug 2, 4:20 PM MDTSevere Thunderstorm WarningGLDWichita29 min
Aug 2, 5:02 PM MDTSpecial Weather StatementGLDWichita28 min
Aug 2, 5:09 PM MDTSpecial Weather StatementGLDGove21 min
Aug 2, 5:16 PM MDTSevere Thunderstorm WarningGLDGove, Logan44 min
Aug 2, 5:59 PM MDTSpecial Weather StatementGLDLogan16 min
Aug 1, 6:39 PM MDTSpecial Weather StatementGLDRed Willow21 min
Aug 1, 7:24 PM MDTSevere Thunderstorm WarningGLDRed Willow51 min
Aug 1, 7:41 PM MDTSevere Thunderstorm WarningGLDRed Willow49 min
Aug 1, 8:01 PM MDTFlash Flood WarningGLDRed Willow119 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.